Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 53, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jul 17, 2008, 4:17 PM CDT for Butler County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2008, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 17, 2008, 6:38 PM CDT
- In force
- 2 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, NE
The radar
The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:54 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 17, 2:54 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT THU JUL 17 2008
.DISCUSSION...
CONVECTION BEGINNING TO FIRE THIS AFTERNOON ALONG A SFC BOUNDARY
EXTENDING FROM ABOUT SRN MN TO SWRN NEB. LIFT BEING ENHANCED FROM RRQ
OF JET AND PASSING DISTURBANCE PER AREA PROFILERS. THIS BOUNDARY WILL
BE THE FOCUS FOR POSSIBLE FLASH FLOODING OVER PORTIONS OF THE CWA
TONIGHT AND INTO EARLY FRIDAY MORNING. STRONG LLVL THETA-E
CONVERGENCE IS PROGGED TO WAFFLE ACROSS THE CWA...PROMPTING PCPN
CHANCES CONTINUING INTO THIS WEEKEND. AT THIS POINT...BASED ON LATEST
FLASH FLOOD GUIDANCE/PROGGED PWS & KI VALUES...SEEMS AREAS AT
GREATEST RISK FOR FLOODING GENERALLY SOUTH OF A LINE FROM HERMAN TO
ALBION IN EASTERN NEB. GUIDANCE FOR THE IOWA COUNTIES SUGGEST THOSE
AREAS CAN HANDLE ANY HEAVY RAINFALL THAT MAY OCCUR. WIDESPREAD SEVERE
POTENTIAL LOOKS RATHER WEAK GIVEN PROGGED MESO-SCALE PARAMETERS.
HOWEVER...WEDGE OF MID LEVEL DEWPT DEPRESSIONS 10-15 DEG/DOWNDRAFT
CAPE VALUES SUGGEST POSSIBLE SEVERE WIND THREAT THIS EVENING.
OTHERWISE...COOLER HIGHS FRIDAY WITH CLOUDS AND RAIN...THEN
REBOUNDING BACK INTO THE L-M90S BY SUNDAY.
IN THE EXTENDED PERIODS...MAIN UPPER LEVEL JET WILL REMAIN ALONG THE
U.S./CANADIAN BORDER THRU THE PD WITH NUMEROUS EMBEDDED SHORTWAVES
MOVING THRU THE MEAN FLOW. THUNDER CHANCES ARE THE BIG QUESTION...AND
ALL DEPENDENT UPON WHERE THE ANTICIPATED SURFACE BOUNDARY SETS UP AND
WAFFLES OVER THE CENTRAL PLAINS. AS USUAL...GFS AND ECM STILL HAVING
DIFFERING SOLUTIONS WITH FINER DETAILS MAKING PCPN FCST PROBLEMATIC
AT BEST. THUS TRIED TO USE A BLEND OF GUIDANCE ALONG WITH THE GUT
MODEL. AT ANY RATE...POSITION OF UPPER RIDGE AXIS TO THE WEST SUGGEST
DOWNSTREAM MCS DEVELOPMENT OVER THE AREA. AGAIN...EXACTLY WHERE STUFF
WILL FIRE DEPENDENT ON SFC FRONT. BASICALLY HAVE 20%-30% THUNDER
CHANCES DURING AFTERNOON/OVERNIGHT TIME FRAME MONDAY THROUGH
WEDNESDAY NIGHT. AS FOR TEMPS...BLEND OF MEX/MEN/ECM PUTS HIGHS
GENERALLY IN THE LOW 90S WITH LOWS IN THE M60S-L70S. AS FOR SEVERE
THREAT...SPC NOT COMMITTING TO ANYTHING IN THEIR 4-8 DAY FCST. BUT
CONSIDERING JUST DEEP LAYER SHEAR WITH HIGH MLCAPE VALUES POINT TO
POSSIBLE STRONG STORMS MONDAY EVENING.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 18/18Z
VARIABLE CONDITIONS EXPECTED AT TAF SITES WITH TSTMS LIKELY THRU
MUCH OF THE PD. MUCH OF THE STRONG TSTM ACTIVITY WL BE FM AROUND 21Z
THRU 03Z WITH PREVAILING -SHRA THEREAFTER. CDFNT WL TURN WINDS TO
THE NORTHWEST AT KOFK AFTER 03Z AND AFTER 10Z AT BOTH KLNK AND KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR NEZ030-042>045-050>053-065>068-078-088>093.
IA...NONE.
&&
DEE/BGHazardous weather outlook, Jul 17, 11:36 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1136 AM CDT THU JUL 17 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON THROUGH TONIGHT. DAMAGING WIND WILL BE THE PRIMARY THREAT BUT HAIL IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE AS SLOW-MOVING STORMS PRODUCE TORRENTIAL RAINFALL. THE SEVERE STORMS ARE EXPECTED ALONG A COLD FRONT THAT IS PUSHING SOUTHEAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. A FEW STORMS COULD DEVELOP OUT AHEAD OF THE MAIN FRONT EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE ON FRIDAY AND FRIDAY NIGHT...WITH AREAS ALONG AND SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STORMS. WHILE SEVERE WEATHER IS NOT LIKELY ON FRIDAY...HEAVY RAIN AND LOCALIZED FLOODING ARE POSSIBLE. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND EVENING...MAINLY NORTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE PRIMARY THREATS. OTHERWISE...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT ACROSS MUCH OF EASTERN NEBRASKA AND WESTERN IOWA. GRIFFIS
In the hours before
Local storm report, Jul 17, 1:27 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 SW LINDSAY 41.65N 97.76W
07/17/2008 E0.75 INCH PLATTE NE PUBLIC
&&
LANDSVORKLocal storm report, Jul 17, 4:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
411 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN DAVID CITY 41.25N 97.13W
07/17/2008 M1.50 INCH BUTLER NE CO-OP OBSERVER
FELL IN 30 MINUTES.
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:06 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 39 min |
| Jul 17, 1:51 PM CDT | River Flood Warning | OAX | Gage | 55 hr |
| Jul 17, 3:41 PM CDT | Flash Flood Watch | OAX | Boone, Butler, Cass, Colfax, Dodge, Douglas and 14 more | 12 hr |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Saunders | 52 min |
| Jul 17, 4:32 PM CDT | Flash Flood Warning | OAX | Saunders | 2 hr |
| Jul 17, 4:34 PM CDT | Flash Flood Warning | OAX | Butler, Seward | 3 hr |
| Jul 17, 4:56 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Lancaster, Sarpy, Saunders | 49 min |
| Jul 17, 5:35 PM CDT | Flash Flood Warning | OAX | Lancaster | 93 min |
| Jul 17, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 40 min |
| Jul 17, 5:45 PM CDT | Flash Flood Warning | OAX | Cass | 84 min |
| Jul 17, 6:10 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 65 min |
| Jul 17, 6:17 PM CDT | Flash Flood Warning | OAX | Gage | 4 hr |
| Jul 17, 6:24 PM CDT | Flash Flood Warning | OAX | Otoe | 100 min |
| Jul 17, 6:53 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 52 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.